Arkansas, 2002Flash Flood in Arkansas, May 17, 2002
May 17, 2002 · NWS LZK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:25 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, May 17, 3:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
425 AM CDT FRI MAY 17 2002
PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT.
COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS
CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE
ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A
LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER
THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE
FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE
EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S
ARE ON THEIR WAY FROM MISSOURI.
HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH.
COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT
HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY
MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE
A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY
CLOUDY AS THE HIGH REMAINS IN CONTROL.
STAYED CLOSE TO THE FWC TEMPERATURES.
FCSTID = 51
HRO 66 46 66 42 / 70 0 0 0
LIT 76 52 70 47 / 90 20 0 0
HOT 76 52 70 47 / 90 20 0 0
PBF 82 57 72 51 / 70 30 0 0
.LZK...
AR...NONE.
In the hours before
Special weather statement, May 17, 5:25 AM CST, 2 hours 35 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
171830-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT FRI MAY 17 2002
...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS
TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF
ARKANSAS THROUGH THIS AFTERNOON.
A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE
NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM
OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE.
EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN
WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE
STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE
LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF
DAMAGING WINDS.
IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO
DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW
STORMS.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH
THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.
46
Special weather statement, May 17, 6:18 AM CST, 1 hour 42 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
718 AM CDT FRI MAY 17 2002
...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL
1000 AM CDT...
SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF
WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT.
A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE
DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE
TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS
OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING.
STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL
WILL ALSO BE POSSIBLE.
PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT
FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE
ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.
22
Flash Flood, White
- When
- May 17, 8:00 AM CST to 10:00 AM CST
- Where
- White County, Pangburn
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.256, -91.745 (the zone’s center; the record gives no point)
Heavy rains resulted in some street flooding in the Pangburn area. Some roadways were covered by high water for a few hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 17, 2002$450,000 · 2 events
- Flood and Hail in Mississippi, May 17, 2002$52,000 · 1 in hail · 38 events
- Flash Flooding and Damaging Winds in Texas, May 17, 2002$164,000 · 7 events
- Lightning Strike in Florida, May 17, 2002$200,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 17, 2002$118,000 · 9 events
- Flash Flood and Hail in Tennessee, May 17, 2002$125,000 · 2 in hail · 5 events
- Damaging Wind in Texas, May 17, 2002$150,000 · 1 event
- Damaging Wind in Louisiana, May 17, 2002$140,000 · 80 kt wind · 1 event
- Extreme Cold in New York, May 17 to 18, 2002$63,000 · 13 events
- Lightning Strike in Florida, May 17, 2002$80,000 · 1 event
- Tornado in Arkansas, May 17, 20022 injured · F1 · 1 event
- Hail and Damaging Wind in Texas, May 17, 2002$50,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295542.